Gabapentin

Statement on GABAPENTIN a drug that comes up again and again on this group. Sources used come from David Healy and Heather Ashton.

“Another “fake” hypnotic option has been pregabalin and gabapentin. These drugs, which act on the same GABA system as the benzodiazepines, and are addictive, have crept into use as hypnotics on the back of their marketing for pain-management. They have a limited use in a small number of neuropathic pains but are now being prescribed widely in primary care for pain in general. As some patients seem initially happy when they take them, doctors have loosened up about using them especially at night when pain has been cast as one of the main reasons people can’t get to sleep.”
(This was written by David Healey a high profile psychiatrist who is well aware of the damage drugs can do.)

Heather Ashton also noted this drug in her Manual....
“There have been some reports that gabapentin (Neurontin), tiagabine (Gabitril) and possibly pregabalin (yet to be licensed) help with sleep and anxiety in withdrawal. However, there have been no controlled trials and it is not clear whether these drugs themselves cause withdrawal effects. In practice additional drugs are seldom needed with very slow benzodiazepine tapering. Only in special situations there might be a place for an antidepressant, beta blocker, sedative antihistamine or anticonvulsant. There is no need to avoid ordinary pain killers such as Tylenol, Feldene etc. for pain.”

Your brain has already suffered the onslaught of Benzos and another hypnotic drug is merely going to extend the time it takes to recover so always consider this and then the possibility of another long taper before making your decision. Also that it may worsen symptoms. There are several Facebook Groups for Gabapentin and other Psychiatric drugs to help with this decision.

The lesson was learnt with benzos and the problems they cause but there are other drugs that cause similar problems and should be avoided if possible. Always research fully and make up your own mind before adding anything at all.

A link but read only for information as it can be triggering...
If you’re not able to read the full text take this fact alone from it..........
“This is what I have since learned about the drug: Stanford University did a study on gabapentin in 2009 and found that it prevents the formation of new synapses in the brain. Many who take it long-term eventually develop cognitive impairment and short-term memory loss. Gabapentin affects GABA (gamma-aminobutyric acid—a “calming” element) in the body. When taking the drug, one’s body will adjust to the artificially induced GABA and start to produce less of its own. (That fact is similar to benzodiazepines except that gabapentin affects GABA through calcium receptors rather than GABA receptors.).”

.
.
.
.

https://www.madinamerica.com/2020/04/gabapentin-horror/

Kind regards

Rosalind Jones